What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at May 25, 12:19 AM EST, 11 minutes earlier.
Area forecast discussion, May 25, 12:19 AM EST, 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Miami FL
119 AM EDT Mon May 25 2020
...06z Aviation Update...
.Aviation...
MVFR conditions expected through much of this cycle again as rain
and t'storms continue to move northward from the FL straits again
today. In the heavier showers we'll see a reduction close to IFR
CIG/VIS at times, however, this should be rather brief and best
timing is still questionable. Some improvement to low end VFR may
be possible toward the end of the cycle. East winds will continue
with some gusts infrequent gusts up to 30 knots in stronger
showers and storms possible.
&&
.Prev Discussion... /issued 930 PM EDT Sun May 24 2020/
Update...
Updated the forecast based on current radar trends. There has
been a bit of a lull in activity across the interior sections
over the past hour or two, however, more shower and thunderstorm
activity is filling in across the eastern areas and moving in from
the south as well. The heavy rain threat will continue across the
region tonight and tomorrow as well. The Flood watch remains in
effect for most of South Florida, with the exception of Glades and
Hendry Counties. Some eastern areas of Broward and Miami Dade
county have seen generally 2 to 4 inches of rain fall today with
locally higher amounts. These amounts will continue to rise
through tonight and tomorrow as additional heavy rainfall will
move into the region. Another concern that remains is the threat
for a severe thunderstorm or two later tonight and tomorrow.
There have been some shallow supercellular structures observed to
the south earlier this evening and some of these could drift up
into the southern portion of the area. Therefore, there is an
increased concern for brief tornadoes later tonight into tomorrow
especially over coastal areas as well as southern areas of Miami
Dade and Mainland Monroe Counties.
Prev Discussion... /issued 309 PM EDT Sun May 24 2020/
Flooding Risk Increases Tonight into Memorial Day...
Short Term...
This Afternoon through Monday...
Mid-level troughing will slowly lift poleward from the southern Gulf
of Mexico/western Caribbean Sea into the Gulf coast states. Large-
scale forcing for ascent will be plentiful, with increased
differential cyclonic vorticity advection and jet-level diffluence
present across the region. Recent model solutions have trended
stronger with the associated mass fluxes, with surface low
development possible over the northeast Gulf of Mexico by Monday.
Deep moisture of tropical origin was advecting into the area ahead
of the upper trough, and this is evident via the 24.12z MFL
sounding, showing moist adiabatic lapse rates and a precipitable
water value of 2.2 inches. Model time-height relative humidity
forecasts suggest near total tropospheric saturation will continue
through the short-term period. Additional precipitation related
model fields suggest a very deep warm cloud layer is present, with
low-level moisture convergence maximized across the area. All of
this points towards high precipitation efficiency and continued
hydrology related concerns. In fact, rainfall on the order of 1-4
inches this morning (east coast metro ares) and 2-4 inches yesterday
(Naples metro) is simply priming the pump for more meaningful
impacts associated with future bouts of heavy rainfall.
One important signal among the deterministic guidance is an increase
in the projected QPF. Among the deterministic guidance the 24.00
ECMWF is a noted outlier, but even taking this out of the equation,
our Model Certainty tool (which compares all of the available
guidance) suggests greater than 75% probabilities for seeing more
than 3 inches of rainfall across most of the east coast through
Monday evening. For this reason, we expanded the Flood Watch into
Palm Beach County. Forecast rain totals were also increased into
the 3 to 6 inch range across the east coast metro areas. Isolated
totals in convective training could exceed 8 inches, and Flash
Flooding will be an increasing concern later tonight into Memorial
Day.
As for timing, ongoing bands of showers and isolated thunderstorms
will continue moving slowly north across the area this afternoon,
with locally heavy rain amounts (2+ inch rates per hour) possible.
Thereafter a lull may occur early this evening. As the trough
pushes closer and dynamics increase a renewed round of showers and
embedded thunderstorms should occur initially across southern
portions of the area later tonight, before spreading across the
remainder of the area into at least Monday morning.
There is a reasonable worst case scenario for impactful flash
flooding later tonight into Monday, with the greatest risk apparent
along the I-94 corridor. Please keep up with forecast updates,
and remember to never drive into water of unknown depth. Turn
around, don't drown!
A secondary concern is the risk for severe weather in the short term
period. As the trough approaches later this evening into tomorrow a
corresponding increase in effective bulk shear is anticipated, with
a backed low-level profile. Several shallow supercellular structures
were already observed today with much weaker shear profiles at the
time. Therefore there is increased concern for brief tornadoes
tonight into tomorrow, especially across coastal areas and over
southern Miami-Dade and Mainland Monroe Counties.
Below normal temperatures are anticipated given widespread cloud
cover and rainfall.
Long Term...
Monday night through Saturday night...
Both the GFS and ECMWF show a different, but similar pattern for
Monday night. They both show a cutoff 500mb low to the west. How
far west depends on the model. The GFS is further west, with the
low over the High Plains of Texas, with a large shortwave moving
past the CWA Monday night. There is also a 500mb ridge , with its
axis to our east, putting South Florida on the west side of the
ridge, which may help to enhance any convection that occurs. It
also shows a weak to moderate Bermuda high at the surface.
The ECMWF shows a 500mb trough over the High Plains, but cuts it
off over east Texas, near the Louisiana border. It also shows a
large shortwave moving across South Florida, with a 500mb ridge
to the east. The surface also has a Bermuda high set in.
So, there are some differences, but they are similar enough to
have some higher confidence in the forecast. Both models keep the
area wet Monday night, with the heaviest of the rain moving away
from the area overnight.
The ECMWF and GFS really just stall the pattern through the end
of the week, with repeated periods of showers and possibly
thunderstorms, with a few drier periods as well.
By the weekend, a strong 500mb trough near the Hudson Bay moves
across, with an associated surface low pressure system, and picks
up the cutoff low and absorbs it into its flow, and pushing a cold
front south, into at least Central Florida. The ECMWF does show
the front may try to push south, through the area, but the GFS
stalls it over Central Florida, which is much more typical this
time of year. Either way, it keeps showers and thunderstorms in
the forecast through Saturday night.
Marine...
Cautionary conditions are expected for the Atlantic waters this
weekend as generally moderate breezes prevail. However occasional
fresh wind surges are possible, especially over the outer waters.
Conditions nearing Small Craft Advisory levels are possible.
Thunderstorms are expected through Memorial Day, with lighting,
locally hazardous winds and seas, and waterspouts are all
possible.
Beach Forecast...
A high risk for rip currents exists for the Atlantic beaches
through Memorial Day. Rain and a few thunderstorms are likely,
with a few stronger storms possible.
&&
.Preliminary Point Temps/PoPs...
West Palm Beach 81 74 86 74 / 90 70 80 50
Fort Lauderdale 82 76 86 77 / 90 60 70 40
Miami 82 76 86 76 / 90 60 70 40
Naples 82 74 86 74 / 60 40 60 30
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through this evening for FLZ067>075-168-172>174.
High Rip Current Risk through this evening for FLZ168-172-173.
AM...Small Craft Advisory until 2 PM EDT this afternoon for AMZ630-
650-651-670-671.
GM...Small Craft Advisory until 2 PM EDT this afternoon for GMZ656-
657-676.
&&
Aviation...28/FryeHazardous weather outlook, May 24, 3:28 PM EST, 9 hours 2 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
428 PM EDT Sun May 24 2020
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
250830-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
428 PM EDT Sun May 24 2020
...Flooding and Strong Storms Possible Through Memorial Day...
...High Rip Current Risk Atlantic Coast...
This hazardous weather outlook is for South Florida.
.DAY ONE...TONIGHT
Flooding: Torrential rainfall may be possible in the strongest
storms, which will lead to possible flooding of poor drainage areas,
small streams, creeks, and canals. A Flood Watch is in effect for
much of the area.
Rip Currents: There is a high risk of rip currents along the
Atlantic beaches.
Thunderstorms: A few strong storms are possible with gusty winds and
lightning. An isolated severe storm could also occur, with a brief
tornado possible.
Wind: Winds could gust to 60 mph in the strongest thunderstorms
especially across southern areas. Winds over the Atlantic and Gulf
waters will be sustained around 20 knots with higher gusts tonight. A
Small Craft Advisory will be in effect for the Atlantic and Gulf
waters tonight.
Tornado: A brief tornado is possible with the strongest
thunderstorms tonight.
Waterspouts: There is a slight chance of waterspouts over the local
waters tonight.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Flooding is possible through at least Memorial Day, especially for
the east coast and gulf coast metro areas.
Thunderstorms are possible through early next week. Gusty winds,
frequent lightning, waterspouts, and a brief tornado are possible.
The threat of rip currents for the Atlantic beaches will continue
through Memorial Day as winds stay out of the east.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.
For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.
In the hours before
Special weather statement, May 24, 8:13 PM EST, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Miami FL
913 PM EDT Sun May 24 2020
FLZ173-250130-
Coastal Miami Dade County FL-
913 PM EDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MIAMI-DADE COUNTY UNTIL
930 PM EDT...
* At 912 PM EDT, National Weather Service meteorologists were
tracking a gusty shower near Black Point in Biscayne Bay moving
west at 20 to 25 mph.
* Funnel clouds possible with this shower.
* Locations impacted include...
Homestead, Homestead Base, Princeton and Leisure City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.
&&
LAT...LON 2550 8027 2544 8029 2546 8044 2555 8039
TIME...MOT...LOC 0112Z 104DEG 21KT 2548 8032
BAXTER
Special weather statement, May 25, 12:21 AM EST, 9 minutes before
Special Weather Statement
National Weather Service Miami FL
121 AM EDT Mon May 25 2020
FLZ073-074-173-250615-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
121 AM EDT Mon May 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MIAMI-DADE COUNTY UNTIL
215 AM EDT...
* At 121 AM EDT, National Weather Service meteorologists were
tracking a gusty shower over Goulds, or near The Redland, moving
northwest at 20 mph.
* Winds in excess of 45 mph and funnel clouds possible with this
shower.
* Locations impacted include...
Homestead, The Redland, Kendall, Homestead Base, Naranja, Richmond
West, Richmond Heights, Country Walk, Leisure City, Cutler Bay, Zoo
Miami, Goulds, The Hammocks, West Perrine, Princeton, West Kendall,
Intersection Krome And Kendall Drive, Miccosukee Resort, The
Crossings and Kendale Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this shower, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.
&&
LAT...LON 2557 8030 2544 8044 2572 8081 2591 8060
TIME...MOT...LOC 0521Z 135DEG 16KT 2556 8044
Frye